Are you a man who is taking medications for baldness? You may want to reconsider.
For a number of years, some of my colleagues and I have noticed a troubling phenomenon among a few of our male patients who take or have taken finasteride (Proscar or Propecia) — serious and unremitting sexual side effects.
Some years ago, I had a young patient I will call Gary. He was age 30 when I saw him, and complained that after having taken finasteride for his thinning hair, he was unable to get an erection at all. His interest in sex had dwindled to zero.
Gary stopped taking the medications, but his problem with erectile dysfunction and libido did not go away. At the time, I wrote in to one of my professional list-serves, and few of my colleagues had seen this phenomenon.
I then sent Gary to see a wonderful urologist who found no other physical problems with Gary and had no explanation for his E.D.
Gary did find a group of men who were suffering from the same problems after taking finasteride. They used the Internet group for support and resource sharing. He told the urologist about what he was hearing, but the urologist didn’t think the finasteride was to blame.
Professionals in the field were treating these cases as extreme flukes — as if this phenomenon was a “one in a million” kind of drug reaction.
But things are changing. Recently, drug manufacturers have acknowledges some of these side effects, warning “Less serious side effects may include:impotence, loss of interest in sex, or trouble having an orgasm.”
For the men I work with, “impotence, loss of interest in sex, or trouble having an orgasm” would not be considered a “less serious” side effect. But here is the frightening news: The manufacturer does not mention that these very negative sexual side effects can continue even after the drug is discontinued.
This fact is finally being documented in scientific literature. For instance, a 2015 journal article by Michael S. Irwig called “Safety concerns regarding 5 alpha reductase inhibitors for the treatment of androgenic alopecia” reviewed 44 research studies documenting these medications’ negative effects on fertility, depression, and erectile dysfunction. Some of these side effects were persistent, even when the medication was stopped.
A second study by Tina Kigurazde and her colleagues, entitled “Persistent erectile dysfunction in men exposed to the 5α- reductase inhibitors, finasteride, or dutasteride” has just been published “open access,” which means you can go on the internet and print it out for free. (Dutasteride is the generic name for Avodart and similar medications which are taken for urinary retention.) In this study, 1.4 percent of participants developed persistent erectile dysfunction.
While that’s not a very high percentage, it is far from “one in a million.”
Personally, I find bald men very attractive. My father, who I loved dearly, had me relatively late in life, and I have no memories of him with even a partial head of hair. He was bald, and he was handsome.
People’s reactions to looks are not monolithic. There is a saying: “every pot has a lid.” For every person out in the world, there will be another person who fits with them.
But try telling that to men who are losing their hair. For men who are going bald, particularly young men, the worry over their hair loss can be unbearable. They feel undesirable and self-conscious. If they are not yet partnered, they can feel as if they are undateable.
If you are a man with thinning hair who is distressed and losing self-confidence over your looks, I understand. But you need to be informed about the possible effects of baldness medications.
© 2021 NewsmaxHealth. All rights reserved.